Opioid Management

What is Naloxone?

Naloxone (pronounced na-LOX-own) is a drug that can temporarily reverse an opioid overdose. Opioids are drugs that are usually used to treat pain, but can also be used recreationally. Some commonly used opioids include:

  • Fentanyl

  • Morphine

  • Heroin

  • Methadone

  • Oxycodone

When someone overdoses on opioids, their breathing either slows or stops completely. If used right away, Naloxone can help them breathe normally and regain consciousness. Naloxone can either be injected or given as a nasal spray. However, this is not meant to replace medical attention/intervention.

 See recent statistics of overdoses, naloxone kits distributed and utilized, and more on the Hamilton Public Health Services website: https://www.hamilton.ca/public-health/reporting/hamilton-opioid-information-system 

Where to get a free Naloxone kit

Check the list of Ontario pharmacies, community organizations and correctional facilities where you can get kits and training on how to use them: https://www.ontario.ca/page/where-get-free-naloxone-kit

Please note: You do not need a prescription to get Naloxone. However, you will need an Ontario health card to get free kits. Needle syringe programs and hepatitis C programs are the only services that do not require a Ontario health card to provide free kits.

Who is at risk of an opioid overdose

You are at risk of an opioid overdose if you:

  • are taking prescription opioids that were not prescribed to you and could be too strong for you

  • are buying opioids from the street and you don’t know how strong they are

  • have bought street drugs that are laced with opioids

  • have overdosed on opioids before

  • are mixing your opioids with other downers like alcohol or benzos (e.g. Valium, Xanax)

  • have stopped using opioids for a while, which has lowered your tolerance

  • have just been released from jail and haven’t used opioids in a while

  • are using opioids by yourself

How to prevent an opioid overdose

  • Keep prescription opioids away from children, youth and other adults in your home.

  • Don’t give anyone your prescription opioids or take opioids prescribed for someone else.

  • Don’t mix drugs or take drugs with alcohol.

  • Don’t use opioids alone.

  • If you switch to a stronger opioid, use less and do a test dose.

  • If you’re using opioids after cutting down or not using for a while, start low and go slow.

 

                                                                        Information retrieved from: https://www.ontario.ca/page/get-naloxone-kits-free

How to recognize an opioid overdose

Someone may have overdosed if they:

  • can’t stay awake, walk or talk

  • are breathing slowly or not at all

  • have a limp body

  • are not responding to noise or knuckles being rubbed hard on their breastbone

  • are snoring or gurgling sounds

  • have pale or blue skin – especially on their nail beds and lips – and they feel cold

  • have tiny pupils (pinpoint) or their eyes are rolled back

  • are vomiting

 

If you are with someone who has overdosed, call 911 immediately.

How to use a Naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.

  2. Call 911 if they are unresponsive.

  3. Give chest compressions

    1. Put your hands on top of one another in the middle of the person’s chest

    2. Keep your arms straight

    3. PUSH FAST, PUSH HARD, with no interruptions, except to give Naloxone

  4. Administer Naloxone:

    1. Injectable: Inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of Naloxone into their upper arm or upper leg.

    2. Nasal Spray: Make sure the person is lying on their back, insert tip of nozzle into one nostril, then press the plunger firmly.

  5. Resume chest compressions.

  6. Continue compressions until the person responds or EMS arrives. If they are not awake after 2-3 minutes, give a second dose of Naloxone. If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Please note: This information does not count as training. When you receive a Naloxone kit, you should be trained on how to use it.

The following videos show how to administer the Narcan:

                                        Injectable:                                                                         Nasal Spray:

Opioid Withdrawal and Assessment

The following are videos produced in partnership by the CD Capacity Building Team and Dr. Brendon Trotter of the SJHH Emergency Department.

 

Part 1                                                                                             Part 2

To see additional videos in this series, visit our "Webinars" page, by CLICKING HERE.